New Mexico, 2020

Drought in New Mexico, May 1 to 31, 2020

May 1 to 31, 2020 · NWS ABQ · 17 events in 17 counties and zones

Drought conditions across northern and eastern New Mexico continued to worsen during the month of May with extreme drought conditions developing across portions of north central NM. Moderate to extreme drought conditions worsened to about 38 percent of the state of which about 23 percent across northern NM was deemed as severe to extreme drought.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and eastern New Mexico continued to worsen during the month of May with extreme drought conditions developing across portions of north central NM. Moderate to extreme drought conditions worsened to about 38 percent of the state of which about 23 percent across northern NM was deemed as severe to extreme drought. Very dry conditions continued through much of the month of May with precipitation totals throughout the area generally less than half an inch. The exception was across far northeastern NM where a more favorable storm track produced precipitation totals near an inch. Poor snowpack across the northern and western high terrain at the end of April continued to deteriorate throughout the month with essentially near-zero percent of normal values by the end of May. Runoff was well below normal on all rivers and tributaries with even some sections of the Rio Grande running dry below Isleta Pueblo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 30, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 PM MDT Thu Apr 30 2020

.UPDATE...
High clouds over the region tonight will clear from west to east
Friday as dry westerly flow arrives over NM. A few lingering virga
showers are possible in the area btwn KCAO and KTCC aft 21Z Friday.
This activity will move east near 20 kt and be capable of producing
strong and erratic gusty winds thru 01Z.

Guyer

&&

.PREV DISCUSSION...249 PM MDT Thu Apr 30 2020...
.SYNOPSIS...
Well above normal temperatures with highs near daily record values
will persist through the weekend and into Monday. Albuquerque is
forecast to hit a high of 90 degrees Friday, which would be a new
daily record high and the earliest 90 degree day on record. Roswell
is forecast to high of 101 degrees Friday, which would be a new daily
record and the 3rd earliest 100 degree day on record. Breezy to
locally windy conditions are forecast each afternoon and evening as
dry westerly flow continues. The eastern plains will be a little
cooler toward the middle of next week with moisture on the uptrend
leading to chances for storms by Thursday, while western portions of
the state remain hot, dry and breezy.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Through the rest of the afternoon into the evening it will be quite
warm. There can be virga over western and central areas with erratic
and brief strong winds, as well as sprinkles. This will be most
likely over the mountains. After dark it will be dry and mild with
lows way above normal.

The mid and high level moisture currently over NM will move east out
of the state and into TX Friday. There could be some virga and gusty
winds on the eastern plains, with the best chance in the northeast.
It will be dry and downright hot with many record high temperatures
being set. Highs will be an impressive 10 to 20 degrees above normal.

Friday night will be mostly clear and mild with a weak back door
front creeping into far northeast NM.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Dry westerly flow will prevail Saturday with plenty of sunshine
sending temperatures flying well above normal once again, with highs
near daily record values. A backdoor front will provide a little
cooling to the northeast plains Saturday, but temperatures are still
forecast to be above normal. Moisture behind the front will be a
limiter, otherwise we'd be looking an the potential for deep
convection across Union County late Saturday with impressive 0-6km
bulk shear. Covered with low PoPs, but no mention of storms at this
time. Look for more of the same Sunday as the unusual heat continues.
Westerly flow is forecast to increase a tad Monday in advance of a
weak Pacific front, with windy conditions by afternoon and downslope
winds sending highs up into the mid 90s to 100 degrees across the
east central and southeast plains. Some cooling is forecast behind
the Pacific front and will be most pronounced across the eastern
plains Tuesday where highs will be 10-20 degrees cooler than
Monday's.

Differences in the 12Z medium range model solutions are leading to
lower forecast confidence for Wed/Thu, but worthy of note is the 12Z
GFS showing moisture pooling across the eastern plains with the
potential for deep convection as early as Wednesday evening. Will go
with low PoPs and no mention of storms for Wednesday, then increase
PoPs slightly Thursday and add a slight chance mention of storms.
'Tis the season after all!

CHJ/11

&&

.FIRE WEATHER...
The ridge of high pressure over us this afternoon will get shoved
south and east as zonal flow sets up. The flow from west to east
will bring in very dry, hot and unstable air along with moderate
breezes Friday through Monday. This will result in possible critical
fire weather conditions each afternoon and early evening. The areas
though will be fairly small and mostly confined to zones 103, 104,
107 and 108. Haines will be 6 and there can be super Haines in
southern zones of 106 and 107. Will not issue any headlines though
due to the spotty nature of the critical fire weather conditions.
Even less critical areas are forecast for the weekend. A fairly
decent area in the east is forecast for Monday and this could be the
most critical day, especially with several days of hot and dry
weather preceeding Monday. There will be weak wind shifts in the
northeast Friday night and Saturday night, delivering lower
temperatures for the northeast, mainly Saturday.

A stronger back door front looks to blast south through the east
Monday night, and perhaps into the RGV as well. This will bring in
cooler and more moist air, with additional back door fronts during
the next week. If the GFS is correct, we will get showers and
thunderstorms starting next Thursday.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 30, 2:22 AM MST, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
322 AM MDT Thu Apr 30 2020

NMZ201>241-011000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
322 AM MDT Thu Apr 30 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Record and near record high temperatures are expected as high
temperatures soar around 8 to 18 degrees above normal.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Record and near record high temperatures will return daily through
Monday. Breezy conditions and very low humidities may produce areas
of fire weather concern Friday through Saturday, then breezy to
windy conditions are expected Monday with widespread critical fire
weather conditions possible across northern and eastern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 continued in May.

Drought, West Central Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 continued in May.

Drought, Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 worsened to extreme drought in eastern San Juan County in May.

Drought, Far Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 worsened to extreme drought in eastern San Juan and northern Rio Arriba counties in May.

Drought, Far Northeast Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 continued in May.

Drought, Union County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 continued in May and expanded to include all of Union County.

Drought, Tusas Mountains Including Chama

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 worsened to extreme drought across the northern Tusas Mountains.

Drought, Upper Rio Grande Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 worsened to extreme drought across northern Taos County.

Drought, Northern Sangre de Cristo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 worsened to extreme drought across the northern Sangre de Cristo Mountains.

Drought, East Slopes Sangre de Cristo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 continued in May and expanded southward to include Mora and northern San Miguel counties.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Severe drought conditions from April 2020 worsened to extreme drought across northern Colfax County.

Drought, Jemez Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern portions of the area during May 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Southern Sangre de Cristo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern portions of the area during May 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Espanola Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern portions of the area during May 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Harding County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe drought conditions developed across Harding County during May 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Eastern San Miguel County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern San Miguel County during May 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Northeast Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern portions of the area during May 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884382, 884383, 884384, 884385, 884386, 884388, 884389, 884390, 884391, 884392, 884393, 884452, 884453, 884454, 884455, 884456, 884457.